Insurance Fraud and Optimal Claims Settlement Strategies
We examine the optimal claims settlement strategy for a liability insurer when claimants can permanently misrepresent their losses by engaging in costly claims falsification. In this environment, claims auditing is not a possible deterrent to fraud, and the settlement strategy consists of an indemnification profile that relates the insurance payment to the claimed amount of loss. The optimal indemnification profile is shown to involve systematic underpayment of claims at the margin as a means to deter loss exaggeration, with the extent of underpayment limited by expected litigation costs and potential bad-faith claims. The key testable implication of the theory is that the extent of underpayment should be greater for classes of claims for which loss exaggeration is easier. Empirical analysis of insurance settlements for bodily injury liability in automobile accidents confirms this prediction. This suggests that liability insurers optimally choose claims payment strategies to lessen a claimant's incentive to exaggerate losses. Copyright 2002 by the University of Chicago.
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Keith J. Crocker & John Morgan, 1998. "Is Honesty the Best Policy? Curtailing Insurance Fraud through Optimal Incentive Contracts," Journal of Political Economy, University of Chicago Press, vol. 106(2), pages 355-375, April.
- Rosenberg, D. & Shavell, S., 1985. "A model in which suits are brought for their nuisance value," International Review of Law and Economics, Elsevier, vol. 5(1), pages 3-13, June.
When requesting a correction, please mention this item's handle: RePEc:ucp:jlawec:v:45:y:2002:i:2:p:469-507. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Journals Division)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.